Tilt Table Test

My new Neurologist is requesting a Tilt Table Test from my cardio vascular doctor. I told him about how I get so drained and feel like I'm going to faint when I'm standing on line at Walmart. And how after I have gone for a walk I'm so totally wiped out and have to lay down. He said my Blood Pressure could be dropping and that PD can impair the body’s natural reflex mechanism that causes automatic adjustments of your blood pressure when you change position, exercise, eat, or are out in warm or cold weather. My brain said ...Oh God What Next! Any way he said he is asking for the test to rule it out not that he really suspects it. Has anybody else gone for one of these tests? What was it like? What were the results?

13 Replies

oldestnewest
  • I have not done tilt table *but* I found that having a blood pressure cuff handy around the house really helps to understand whether or not BP dysfunction is the cause of those exhausted feelings. Orthostatic hypotension ("OH") is the official name for the failure of the autonomic nervous system to adjust cardiovascular parameters when you go from a sitting or reclining position to standing. Measure your BP reclining, then stand and measure again. If your systolic BP (that is the higher of the two numbers) drops by 20 points or more upon standing you have OH.

    I do not suffer from OH now, but I suffered major disability ( unable to stand!! ) for about a month, as a result of autonomic failure (OH+SH*), caused by a 2 week course of a minimum dose of a Dopamine Agonist ("DA"). I crawled to work. Fortunately it was my home office down the hall.

    Common DAs: Cabergoline, Pergolide, Pramipexole (Mirapex and Sifrol), Ropinirole (Requip), Rotigotine (Neupro), Apomorphine (Apokyn), Bromocriptine (Parlodel), Piribedil (in Europe)

    *SH - supine hypertension also a result of autonomic failure induced by a DA. My systolic BP was over 200 reclining yet BP was 60/40 standing.

    Parkinson's is often blamed for these problems when in fact *the problem is the DA*.

    See, for example: Acute Orthostatic Hypotension When Starting Dopamine Agonists in Parkinson's Disease jamanetwork.com/journals/ja...

    Instead of "Oh God What Next!" you can say "How interesting to have the opportunity to expand my knowledge of medicine in such an intimate way." ;-)

  • Opportunity indeed! I enrolled on a brain basics neurology class then went on to do the Parkinson's brain. Really enjoyed the learning experience.

  • I'm not on a Dopamine Agonist. I'm on a Azilect (MOA-B inhibitor) and Sinemet. The doctor did the sitting/standing BP check in his office and that is why he is ordering the Tilt Table Test.

  • Just FYI my problem for many years has been high BP. I take a diuretic (furosemide) and a beta-blocker (Bystolic) to keep my BP down. I'm wondering if maybe now I'll be going off one of them.

  • Sounds like your doc is pretty aware. That said, it is important to check for supine hypertension before taking any steps to raise your blood pressure. Best time to check for this is upon awakening in the morning while still lying in bed- in the event of autonomic failure BP will be at is highest that time of day in that position.

  • I have had it. It is pretty straight forward - you are comfortably secured on your back on a table that slowly tilts you vertical - you are wired up so they can monitor what happens to your blood pressure, heart rate, and maybe other things. I have Vasovagal Response (as does my mother - she would faint standing in the cafeteria line in kindergarten). en.wikipedia.org/wiki/Vasov... . They also use it to diagnose POTS -(Postural Orthostatic Tachycardia Syndrome) . Actually, you are lucky to have a doctor who is obviously conscious of this - I don't think facilities that have it are very common.

  • Sinemet and diuretics can also cause drug induced OH and could be the combination. Might be something that gets better the longer you are on Sinemet. Try compression stockings and tights, they might help. If the ones with feet are too much/ too tight you can just get calf compression stockings. It's nice you have someone monitoring the symptoms.

  • Yes I have OH now. The other day i felt particularly ugh followiing food and found that my BP was around 86/47. I lay down for a few hours and drank plenty before i came right. I agree mostly with Park Bear but think the problem is the PD. Most of our drugs have an effect, for me it's the combination of all of them but particularly the sinimet..

    Dont really know what more the tilt test will show that your symptoms dont already show. (i had one as part of a research programme). OH is very common in PD and there is minimal treatment really, there is one drug but our BP fluctuates so much i would be wary of it.

    ( I was started on a Betablocker - it was horrid, made me feel so weak)

  • I have been taking a betablocker for my heart for many years. I think I started in 2006. The one I take is Bystolic 10mg and I have had no problems with it at all.

  • May not be the reason Theresa but some drug interaction sites suggest that Sinemet can increase the effects of Bystolic.

  • Really? I will bring this up when I see my cardiologist.

  • Yes, I have had it. My mother had it too and she passed out whilst on the table. It seems to me that this is what they want to happen to be able to identify Reflex Syncope( Vaso - vagal). Over the years I had managed my fainting , by taking deep breaths to stop me from blacking out altogether. I kept doing this while strapped to the table and being slowly tipped upright. They told me to stop, but old habits die hard and I couldn't. Result was, I felt ghastly as they kept waiting for me to pass out only for me to take a deep breath just before I did. I have been advised to drink 4 pints of water a day, ( not including tea etc) and to have more salt. I can only manage 2/3 pints of water, but feel better for it and so far, no more blackout spells. Good luck.X

  • I too have had the test. It's quite simple. I was securely strapped to a table with a blood pressure monitor and EKG. The test was done twice. The first was without any nitro glycerin and the second with. Nitroglycerin is a vasodilator. The normal autonomic response is to overcome the nitro and maintain the BP when the table is raised. I passed out and was diagnosed as neurocardiogenic syncope.... enough of a package of diagnostics to convince social security that I was permanently disabled. I did this with out a lawyer.

You may also like...